Adverse Events of CAR T-Cell Therapy

July 28, 2019
Sattva S. Neelapu, MD

It is crucial for nurses to be aware of adverse events that can occur in patients who are receiving CAR T-cell therapy, explained one expert.

Sattva S. Neelapu, MD, of the department of lymphoma and myeloma, division of cancer medicine at The University of Texas MD Anderson Cancer Center, discusses two common adverse events (AEs) that can occur in patients receiving CAR T-cell therapy.

Since the AEs can be fatal if not handled properly, it is crucial that oncology nurses know the signs and symptoms of these toxicities.

TRANSCRIPTION

CAR T-cell therapy can cause both acute toxicities, as well as late toxicities. There's a lot of attention paid to acute toxicities. Two common acute toxicities that can occur with CAR-T cell therapy are cytokine release syndrome and neurological toxicity, which is now called immune effector cell-associated neurotoxicity syndrome, or ICANS.

Cytokine release syndrome, or CRS, is the most common toxicity. It typically starts out with patients who develop fever or constitutional symptoms such as loss of appetite or fatigue. But it can pretty much affect every organ system in the body. It causes a reversible organ dysfunction if it is managed appropriately.

Neurological toxicity typically starts off with finding difficulty or impaired handwriting or confusion. But in more serious cases, it can also lead to seizures, motor weakness, or even cerebral edema in these patients.

These toxicities, if they're not managed appropriately, can lead to death, so that's why it's important to be aware of these toxicities. They typically occur within the first 2 weeks of the infusion.